Newsletter

Pol. Merkur. Lek (Pol. Med. J.), 2019, XLVII/280: 144-149 Maximize

Pol. Merkur. Lek (Pol. Med. J.), 2019, XLVII/280: 144-149

Title: Transient left ventricular hypertrophy in a 30-year-old female with chronic emotional stress and depression treated with venlafaxine 

Authors: Elikowski W, Małek-Elikowska M, Ganowicz-Kaatz T, Fertała N, Zawodna M, Baszko A, Słomczyński M. 

More details

05/280

0,00 zł

SUMMARY IN POLISH & ENGLISH. FULL ARTICLE ONLY IN ENGLISH.

Transient left ventricular hypertrophy in a 30-year-old female with chronic emotional stress and depression treated with venlafaxine

Elikowski W1, Małek-Elikowska M2, Ganowicz-Kaatz T3, Fertała N1, Zawodna M1, Baszko A4, Słomczyński M3.

Józef Struś Hospital, Poznań, Poland: 1Department of Internal Medicine; 3Department of Cardiology,4Radiology Unit; Poznań University of Medical Sciences, Poland: 22nd Department of Cardiology

Transient left ventricular hypertrophy or thickening (TLVH/T) is a phenomenon rarely observed in some patients with myocarditis and stress-induced takotsubo syndrome (TTS). Initial presentation on echocardiography can mimic hypertrophic cardiomyopathy (HCM), sometimes with a decreased ejection fraction (EF).
A case report
. The authors describe TLVH/T in a 30-year-old female with a history of chronic emotional stress and depression treated with venlafaxine (75 mg twice a day). She suffered from spinocerebellar ataxia (SCA) and, because of a family conflict, was living alone with a daughter who was diagnosed with maple syrup urine disease (MSUD). At admission, she presented with advanced heart failure with pulmonary congestion, moderately elevated blood pressure, ECG signs of LV hypertrophy (with negative T waves in leads: I-III, aVF, V4- 6) and with mild troponin I and high BNP elevation. Echocardiography revealed hypertrophy of the LV myocardium, systolic dysfunction and a small pericardial effusion. She denied any chest pain; there were no clinical features of infection or connective tissue disorder. Genetic nature of the patient’s SCA and of her daughter’s MSUD gave rise to a suspicion that she had coexistent HCM. She received therapy with ramipril, carvedilol and diuretics; venlafaxine was not discontinued. Cardiac magnetic resonance (CMR) performed a month later showed LV thickening to be a little smaller, absence of late gadolinium enhancement and an improvement of EF; T2-weighted images were not studied. Unexpectedly, after several months, LV hypertrophy disappeared in subsequent ECG, echocardiography and CMR; simultaneously, EF as well as regional and longitudinal strain returned to normal values.

Key words: transient left ventricular hypertrophy/thickening, myocarditis, takotsubo syndrome, emotional stress, depression, echocardiography, longitudinal strain, cardiac magnetic resonance, venlafaxine

Pol Med J, 2019; XLVII (280); 144–149